Louisiana, 2017

Tornadoes in Louisiana, April 30, 2017

April 30, 2017 · NWS JAN · 2 events in 2 counties and zones

During the early morning hours of April 30th, a line of severe thunderstorms tracked toward and through the ArkLaMiss region. This line brought damaging winds and tornadoes to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the early morning hours of April 30th, a line of severe thunderstorms tracked toward and through the ArkLaMiss region. This line brought damaging winds and tornadoes to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 30, 12:14 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 12:14 AM CST, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
114 AM CDT Sun Apr 30 2017

.UPDATE...
Updated for 06Z aviation discussion.

&&

.AVIATION...
06Z TAF discussion:
Gusty southerly winds will continue through Sunday morning, before
a cold front pushes a line of thunderstorms east across the
forecast area. A few gusts up to 30 to 35 mph will be possible
during this time. A broken deck of stratus will keep ceilings
hovering around the MVFR range ahead of the front. Periods of
lower ceiling and reduced visibility, as well as gusty and erratic
winds will accompany the thunderstorms. Expect a lingering chance
for showers and possibly MVFR ceilings or visibility behind the
thunderstorms later in the period. Amendments may be necessary to
refine the timing for thunderstorms. /NF/

&&

.DISCUSSION...
As of 2z, a closed mid/upper-level low was ejecting out of the
Four Corners region onto the Southern Plains with multiple
shortwaves rotating through the associated trough. A trailing cold
front from a surface low was located across eastern TX and OK.
Multiple areas of severe thunderstorms are ongoing from the
TexArkana into portions of Louisiana associated with the
aforementioned shortwaves. Large amounts of instability and
efficient shear allowed for a bowing line of storms to move
through the far NW portion of the CWA earlier this evening, with
another multicell cluster of storms approaching the SW corner of
the CWA as of this writing. For the remainder of the evening,
expect the cluster of storms to the SW to move into the Parishes
of NE Louisiana with some degree of severe weather in the form of
large hail and damaging winds possible, however these storms are
expected to weaken shortly after moving into the area. Otherwise,
strong gusty winds will continue through the evening with a few
isolated to scattered showers possibly developing in the moist
southerly flow later tonight. While some differences in the latest
hi-res guidance continue with regard to timing and convective
evolution there is good consensus that a line of storms will be
entering our western Parishes/Counties around 9-10z. Severe
weather is still expected with these storms with all modes of
severe weather possible. For more information regarding the severe
threat for tomorrow please see the previous discussion below.
/TW/

Prior discussion below:

Today through tonight....

Temperatures continue to be well above their average late April
averages this afternoon noon as warm, moist tropical air continues
to filter into the region. Southerly winds have remained strong and
gusty throughout the day as surface pressure gradients have remained
tight ahead of an approaching deep upper level low that has begun to
make its trek across the Plains.

An upper level shortwave rotating around the southeastern periphery
of the aforementioned deep upper low, has resulted in the
development of some severe thunderstorms over north central
Louisiana. Convective thunderstorms associated with this disturbance
will continue to move NE towards the ArkLaMiss. With an unstable
airmass in place over the region, coupled with ample amounts of deep
layer shear, these storms could maintain their intensity and more
storms could form as the disturbance approaches the region. Even
though latest high res guidance keeps these storms west of most of
the JAN CWA, the best chances of storms will exist in eastern
Louisiana and SE Arkansas. Main threats with storms this
afternoon and evening will be hail and wind. A tornado can't be
ruled out.

Non thunderstorm winds will remain high through at least midnight as
the tight gradient remains over the region, even tightening a bit
over the westernmost counties and parishes. The wind advisory
will be extended through 1AM to account for these strong southerly
winds.

During the early morning hours, the attention will begin to center
on an approaching linear convective system associated with the deep
upper low as it begins to eject northward. Although all modes of
severe weather will be possible as this line of storms begins to
progress through the region, severe winds and flash flooding look to
be the most significant threats. Forecast soundings depict near
and above record PW's and substantial amounts of elevated
instability as this system advances. This should lead to intense
convective showers and storms producing high rates of rainfall as
the line advances across the region resulting in flash flooding
and even river/stream flooding as water levels could quickly rise.
A Flash Flood Watch has been issued beginning at 4AM Sunday
morning. The threats associated with this line of storms will
slowly move eastward throughout the day tomorrow./JPM3/

Sunday through next week...

A rather complex forecast continues to unfold this weekend. Gusty
southerly winds continue to pump anomalous moisture into the region.
Strong moisture transport will lead to record precipitable water
values for this time of year around 2.1-2.3 inches during the day
Sunday across the region. Ample instability will be present in the
atmosphere given such warm conditions in place. All of this will
combine with our next approaching weather system to bring the
potential for flooding and severe weather on Sunday. The overall
synoptic pattern depicts a large upper trough swinging east across
the Southern Plains today and Sunday. As this does, a surface low
will develop and intensify and track northeast across the mid-
Mississippi Valley region. As this occurs a squall line looks to be
on our doorstep in my western counties and parishes by daybreak
Sunday(if not a little before). This line will progress east across
the region through the day, exiting the eastern part of the state
during the evening ahead of a cold front.

The primary concern with this weather system will be torrential
downpours and resultant flooding. Models continue to show widespread
2 to 3 inches of rain in our soupy, tropical airmass. However, given
the efficient nature of this rainfall, despite some of the more
progressive nature of the linear complex, there is potential for
some spots to receive multiple rounds of rain and some localized
higher amounts of 4 to 6 inches. Hi-res model guidance shows
additional storm development ahead of the front across areas east of
I-55, which could mean a few rounds of storms for these areas. Flash
flooding issues, as well as river flooding issues, are possible
during the day tomorrow. Given this, have continued to mention an
elevated risk in the HWO and graphics and a Flash Flood Watch has
been issued for the entire area. Locations along and west of I-55
have an earlier start to the watch given the timing of the expected
line. The eastern area is delayed into the mid morning but given that
hi-res guidance suggests storms will linger into the evening, the
ending time lasts til midnight.

The other concern with this system will be from severe weather.
Given plenty of wind energy in the atmosphere, wind shear is ample
for organized storms as well as tornadoes and damaging winds.
Vertical totals will be around 27-30C which will suggest hail as a
threat as well. Any storm that can take on more of a northeast
motion will also have some potential for mesovortex tornadoes but
otherwise the angle of the 0-3km shear vectors isn't optimal for
such tornadoes. Think the main concern will be from damaging winds
but given the low LCLs and ample shear, tornadoes will also be
possible. As the line moves through, the threat will diminish from
west to east during the day.

The upper low will pull off to the north on Monday, leaving the
region dry and cooler. Highs on Monday will be in the 70s areawide
under broad troughing. Dry, but warmer, weather will continue on
Tuesday before another round of rain and storms enters the area
Wednesday through the rest of the week. This next round of weather
will also hold potential for not just severe storms but also flash
flooding, especially given already saturated grounds. Near 2 inch PW
airmass looks to return, to at least southern locales per the GFS.
It is interesting to note that the GFS hints at the possibility of a
coastal complex for this system which will likely have an impact on
how much moisture and rain impacts out region. The upper trough will
cut off and spin over our area as an upper low. This will spin
across our region through the end of the week, bringing at least
some kind of chance for wraparound moisture and rain to the region.
The good news with this scenario is that it should eliminate 90s
from our temperature forecast for the rest of the week and pleasant,
cooler temperatures should occur in the latter parts of the week.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  51  76  53 /  99  35   1   3
Meridian      82  54  77  52 /  91  89   1   4
Vicksburg     75  52  77  54 / 100  12   1   3
Hattiesburg   80  54  79  52 /  91  89   1   1
Natchez       73  50  77  54 / 100  14   1   1
Greenville    73  52  75  55 / 100  12   1   3
Greenwood     75  52  74  54 / 100  23   1   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 10 AM CDT this morning through this
     evening for MSZ030-031-033-038-039-044>046-050>052-056>058-
     064>066-072>074.

     Flash Flood Watch through this evening for MSZ018-019-025>029-
     032-034>037-040>043-047>049-053>055-059>063.

LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
     023>026.

AR...Flash Flood Watch through this evening for ARZ074-075.

&&

TW/NF/28
Hazardous weather outlook, Apr 29, 9:25 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1025 PM CDT Sat Apr 29 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1025 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...early Sunday morning through Sunday afternoon

FLOODING
THREAT...Elevated
TIMING...early Sunday morning through Sunday afternoon

A line of thunderstorms will bring torrential rain and severe
weather to the area early Sunday morning through Sunday afternoon.
Flash flooding is possible as potential for 2 to 3 inches over a
relatively short period of time will occur. Some areas could see
as much as 4 to 6 inches of rain. Hail, damaging winds and a few
tornadoes will also be possible with these thunderstorms.

(www.weather.gov/images/jan/graphicast/image3.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Sunday night.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 30, 12:29 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
129 AM CDT SUN APR 30 2017

ARZ074-300700-
Ashley AR-
129 AM CDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ASHLEY COUNTY UNTIL 200
AM CDT...

At 129 AM CDT, Meteorologists were tracking a strong thunderstorm
near Hamburg, moving northeast at 65 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Ashley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3340 9186 3339 9146 3333 9146 3308 9171
      3321 9197
TIME...MOT...LOC 0629Z 213DEG 56KT 3328 9181

NF

The radar

The Jackson/Brandon,MS radar (KDGX), 179 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Morehouse

When
April 30, 3:44 AM CST to 3:54 AM CST
Where
Morehouse County, 3.53 mi WSW of Gum Ridge to 0.71 mi N of Oak Ridge
Rating
EF1
Path length
5.71 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.594, -91.852

There is some uncertainty where this tornado first touched down and dissipated due to a number of farm fields and limited damage. Based on radar information and surrounding evidence, it was determined that it started in a field. The greatest damage occurred near the intersection of School House Lane and Sidney White Rd. A well-structured home had significant roof damage, and a playhouse and shed were completed destroyed. On the University of Louisiana-Monroe radar, a tornadic debris signature was visible near this home. A number of uprooted trees were sporadically down around the edge of the circulation and were probably caused by straight line winds. On Hwy 425, north of Oak Ridge, a few power poles had to be replaced. This is where it was determined that the tornado dissipated. The maximum wind speeds with this tornado were 95 mph.

Tornado, Madison

When
April 30, 6:13 AM CST to 6:24 AM CST
Where
Madison County, 3.11 mi SSW of Delta to 4.32 mi NE of Delta
Rating
EF1
Path length
7.3 mi
Path width
200 yd
Continued into
Warren, Ms (JAN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.289, -90.952

The tornado began just south of Interstate 20 around Delta, LA. It produced EF-1 rated damage as it traveled northeast from this location towards the Mississippi River, including numerous snapped or uprooted trees as well as a damaged road sign along the Interstate. The maximum path width in Madison Parish was estimated to be 200 yards. A peak wind speed of 100 mph was estimated based on surveyed damage. A debris signature was observed by NWS radar and a University of Louisiana at Monroe research radar along the path of this tornado. This tornado continued into Warren County, Mississippi north of Vicksburg. Total path length was 9.2 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697149, 698099.